Hail, Columbia
- When
- May 25, 1:37 PM EST to 1:41 PM EST
- Where
- Columbia County, 3.19 mi ESE of Appling
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 33.530, -82.270
CoCoRaHS observer reported half dollar size hail.
A squall line of severe thunderstorms developed into a bow echo and raced through the CSRA producing some large hail and some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A squall line of severe thunderstorms developed into a bow echo and raced through the CSRA producing some large hail and some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 25, 10:31 AM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1131 AM EDT SUN MAY 25 2014 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... MORNING ANALYSIS REVEALED AN 850MB CONVERGENT BOUNDARY BISECTING THE FORECAST AREA ROUGHLY ALONG THE I-26 CORRIDOR. RADAR IMAGERY HAS SHOWN ISOLATED SHOWERS ALL MORNING ALONG THIS CORRIDOR...ALTHOUGH THE RADAR CURRENTLY SHOWS ONLY A SMALL AREA OF SHOWERS JUST SOUTHWEST OF COLUMBIA. BROAD NORTHWESTERLY FLOW ALOFT WILL CONTINUE TODAY WITH SHORTWAVE ENERGY NOTED ON THE WATER VAPOR IMAGERY MOVING SOUTHEASTWARD ACROSS TENNESSEE WHICH HAS SUPPORTED SOME CONVECTION THERE. MOIST SOUTHEASTERLY LOW LEVEL FLOW EXPECTED THROUGH THE DAY INTO TONIGHT. OLD FRONTAL BOUNDARY APPEARS TO BE SITUATED SOMEWHERE IN EASTERN PART OF GEORGIA AND COULD BE A FOCUS FOR CONVECTION LATER THIS AFTERNOON AND EVENING. WEAK TO POSSIBLY MODERATE INSTABILITY THIS AFTERNOON FORECAST BY THE MODELS BUT PERSISTENT MID AND HIGH CLOUDS WILL LIKELY HAVE SOME IMPACT ON THAT. NEVERTHELESS...THINK THE AREA ALONG AND SOUTH OF THE I-26 CORRIDOR COULD SEE SCATTERED AFTERNOON AND EVENING CONVECTION...WHERE BETTER MOISTURE RESIDES. LESS CLOUDS IN THE NORTHERN MIDLANDS AND CSRA MAY ALLOW FOR SLIGHTLY WARMER TEMPERATURES THERE WITH HIGHS REACHING THE UPPER 80S IN THE CSRA WHILE THE NORTHERN MIDLANDS REACH THE MID 80S AND CENTRAL MIDLANDS TOP OUT IN THE LOWER TO MID 80S. SEVERE THREAT SEEMS LOW BUT COULD NOT RULE OUT A STRONG THUNDERSTORM FROM DEVELOPING. LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... THE NAM AND GFS SHOW THE H5 RIDGE SHIFTING EASTWARD AND OVER THE FORECAST AREA MONDAY AND MONDAY NIGHT. THE MODELS DISPLAY HIGH MOISTURE ESPECIALLY IN THE SOUTHWEST PART. BOTH MODELS INDICATE WEAK ISENTROPIC LIFT. THE PATTERN SUPPORTS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. THERE IS UNCERTAINTY WITH THE HIGH TEMPERATURE FORECAST. THE UPPER RIDGING SUPPORTS THE WARMER GUIDANCE BUT THERE SHOULD ALSO BE CONSIDERABLE CLOUDINESS. WE LEANED TOWARD THE WARMER HIGH TEMPERATURE GUIDANCE BECAUSE OF CONSISTENCY. THE LOW TEMPERATURE GUIDANCE WAS CLOSE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... THE GFS AND ECMWF SHOW CONTINUED HIGH MOISTURE TUESDAY WITH A LEE- SIDE TROUGH. THE MODELS INDICATE A BACKDOOR COLD FRONT WEDNESDAY OR THURSDAY. THE ECMWF IS SLOWER WITH THE TIMING. THE MODELS DISPLAY CONTINUED HIGH MOISTURE FRIDAY WITH THE FRONT NEAR THE AREA. THE GFS INDICATES MORE DRYING SATURDAY COMPARED TO THE ECMWF. THE GFS...ECMWF...AND EKD MOS DISPLAY CHANCE POPS THROUGH THE PERIOD WITH TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST PERIOD. SURFACE FRONT STALLED NEAR THE CSRA. RADAR CURRENTLY INDICATING ISOLATED SHOWERS OVER PORTIONS OF THE CENTRAL MIDLANDS. EXPECT STALLED FRONT TO REMAIN NEAR THE CSRA TODAY. WITH DAYTIME HEATING...SHOWERS/POSSIBLE STORMS MAY DEVELOP DURING THE LATE AFTERNOON INTO THE EARLY EVENING. CONFIDENCE LOW AT THIS TIME AS WHETHER OR NOT ANY PRECIPITATION WILL AFFECT THE TAF SITES LATER TODAY...BUT WILL MENTION VCSH AT AGS/DNL FROM LATE AFTERNOON INTO THE EARLY EVENING DUE TO PROXIMITY OF THE STALLED FRONT. FOG DEVELOPMENT NOT EXPECTED THIS MORNING DUE TO CLOUD COVER. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 647 AM EDT SUN MAY 25 2014 SCZ015-016-020>022-027>029-031-036>038-041-261100- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND- LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-077-SCZ018-025-026-030-035-261100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- AIKEN-BARNWELL- 647 AM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN MAY 25 2014
GAZ040-064-SCZ018-251900-
COLUMBIA-LINCOLN-MCCORMICK-
158 PM EDT SUN MAY 25 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...COLUMBIA
AND MCCORMICK COUNTIES THROUGH 300 PM EDT...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER COLUMBIA COUNTY...MOVING NORTHEAST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...CLARKS HILL.
WIND GUSTS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THE
STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3378 8229 3370 8217 3369 8216 3368 8214
3368 8215 3365 8211 3363 8210 3360 8212
3358 8208 3345 8229 3358 8242 3359 8241
3363 8244
TIME...MOT...LOC 1755Z 226DEG 11KT 3362 8229
HCThe Columbia radar (KCAE), 116 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
CoCoRaHS observer reported half dollar size hail.
Dispatch reoprted quarter size hail in Appling.
Dispatch reported powerlines down along Hwy 80 northeast of Waynesboro.
MINI MART 8 miles northeast of Waynesboro reported quarter size hail.
Sardis Police Dept. reported quarter size hail.
Lincolnton police reported trees down on powerlines on Salem Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508559, 508563, 508577, 508569, 508570, 508578.